Alert archive / Montana / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 5, 2010, 6:22 PM MDT for Granite County, Montana. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2010, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 5, 2010, 8:01 PM MDT
- In force
- 99 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Granite County, MT
The radar
The Missoula radar (KMSX), 92 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2802 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
132
WGUS55 KMSO 060022
FFWMSO
MTC039-060315-
/O.NEW.KMSO.FF.W.0003.100806T0022Z-100806T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
622 PM MDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* FLASH FLOOD WARNING FOR SKALKAHO PASS IN WESTERN GRANITE COUNTY IN
WEST CENTRAL MONTANA...
* UNTIL 915 PM MDT.
* AT 614 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
PRODUCING FLASH FLOODING ALONG STATE HIGHWAY 38 OVER SKALKAHO PASS.
* FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4623 11377 4625 11376 4626 11375 4624 11369
4620 11368
$$1 follow-up statement
804
WGUS75 KMSO 060201
FFSMSO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
801 PM MDT THU AUG 5 2010
MTC039-060211-
/O.CAN.KMSO.FF.W.0003.000000T0000Z-100806T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE MT-
801 PM MDT THU AUG 5 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SKALKAHO PASS IN
WESTERN GRANITE COUNTY...
LAT...LON 4623 11377 4625 11376 4626 11375 4624 11369
4620 11368
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:16 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 5, 2:16 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT THU AUG 5 2010 .DISCUSSION...AN UPPER LEVEL TROUGH ORIENTED ALONG THE PACIFIC NORTHWEST COAST WILL CONTINUE TO INFLUENCE WEATHER OVER THE NORTHERN ROCKIES THROUGH TOMORROW. WEAK WAVES OF ENERGY AND MOISTURE WILL PROPAGATE THROUGH THE FLOW EACH AFTERNOON AND INTERACT WITH UNSTABLE ATMOSPHERIC CONDITIONS TO PRODUCE SHOWERS AND THUNDERSTORMS. ONE SUCH WAVE IS CURRENTLY BEGINNING TO PRODUCE CONVECTION ACROSS LEMHI COUNTY IN IDAHO. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP...GENERALLY ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA THROUGH THE AFTERNOON. NORTHWEST MONTANA WILL SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP LATER THIS AFTERNOON BUT DO NOT EXPECT COVERAGE TO BE AS WIDESPREAD DUE TO MORE STABLE CONDITIONS IN PLACE. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE HEAVY RAIN...ALTHOUGH SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT. CONVECTION WILL FALL APART AROUND SUNSET TONIGHT...WITH EXCEPTION OF EXTREME NORTHWEST MONTANA WHERE A REINFORCING WAVE OF ENERGY WILL ALLOW FOR THE POTENTIAL OF CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS. A MORE PROMINENT WAVE OF ENERGY IS ANTICIPATED TOMORROW AFTERNOON. WITH MORE FAVORABLE INSTABILITY AND MOISTURE IN PLACE...WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP ACROSS THE REGION. THE MAIN FOCUS WILL REMAIN ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO HOWEVER. WITH MORE FAVORABLE UPPER LEVEL DYNAMICS...THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE TOMORROW IS NOT OUT OF THE QUESTION. HOWEVER...THE MAIN THREAT WILL CONTINUE TO BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. SATURDAY THROUGH THURSDAY...AN UNSTABLE AND WARM ATMOSPHERE CONTINUES ON SATURDAY AND SUNDAY WITH THE POTENTIAL OF AFTERNOON THUNDERSTORMS CONTINUING. THE MOST FAVORED LOCATIONS WILL BE ACROSS LEMHI COUNTY TOWARDS THE BUTTE AREA. THIS TREND WILL CONTINUE FOR MONDAY AND TUESDAY. FORECAST MODELS HAVE COME INTO BETTER AGREEMENT FOR MID- WEEK AFTER NUMEROUS DISCREPANCIES OVER THE PAST 24 HOURS. A TROUGH MOVING ALONG THE CANADIAN BORDER ON WEDNESDAY WILL LIKELY BRING A COOL DOWN WITH THE POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS. && .AVIATION...THE ATMOSPHERE HAS BEGUN TO DESTABILIZE THIS AFTERNOON ALLOWING FOR SHOWER AND THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION IS LOCATED ACROSS LEMHI COUNTY IN IDAHO...HOWEVER CONVECTION WILL CONTINUE TO DEVELOP AND SPREAD INTO SOUTHWEST MONTANA AFTER 05/2200Z. THE AIRFIELDS MOST LIKELY TO BE IMPACTED INCLUDE KBTM AND KSMN. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0200Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PALLISTER LONG TERM....LOEFFELBEIN AVIATION...PALLISTER
In the hours before
Special weather statement, Aug 5, 3:01 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT THU AUG 5 2010
IDZ010-052130-
EASTERN LEMHI COUNTY-
301 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 330 PM
MDT...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEADORE...OR 38 MILES SOUTHEAST
OF SALMON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TENDOY...LEMHI...AND
MAINLY RURAL AREAS OF EASTERN LEMHI COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4452 11381 4485 11400 4505 11346 4499 11343
4495 11343 4492 11348 4485 11344 4483 11337
4480 11333 4472 11329
TIME...MOT...LOC 2100Z 278DEG 15KT 4477 11332Special weather statement, Aug 5, 3:35 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 335 PM MDT THU AUG 5 2010 IDZ010-052200- EASTERN LEMHI COUNTY- 335 PM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM MDT... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON... MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...TENDOY AND BAKER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4517 11367 4476 11342 4470 11354 4510 11384 TIME...MOT...LOC 2135Z 239DEG 13KT 4489 11366
Special weather statement, Aug 5, 3:49 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT THU AUG 5 2010
IDZ009-010-052245-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
349 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS SOUTH OF SALMON AND NEAR
TENDOY...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED TO MOVE ACROSS THE TENDOY TO
SALMON AREA THROUGH 430 PM
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...TENDOY AND
BAKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4504 11407 4523 11396 4524 11379 4523 11371
4521 11369 4486 11351 4484 11369
TIME...MOT...LOC 2146Z 214DEG 12KT 4507 11389Special weather statement, Aug 5, 4:55 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT THU AUG 5 2010
MTZ007-052345-
BUTTE/BLACKFOOT REGION-
455 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANITE...CENTRAL DEER
LODGE AND WESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...
AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WISDOM...OR 32 MILES
SOUTHWEST OF ANACONDA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREGSON HOT SPRINGS
AND FISHTRAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4581 11298 4584 11307 4587 11309 4587 11316
4583 11324 4580 11326 4580 11334 4616 11326
4605 11278
TIME...MOT...LOC 2255Z 210DEG 21KT 4574 11318Special weather statement, Aug 5, 5:54 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT THU AUG 5 2010
MTZ006-060045-
BITTERROOT/SAPPHIRE MOUNTAINS-
554 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI AND WESTERN
GRANITE COUNTIES UNTIL 645 PM MDT...
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SKALKAHO PASS...21 MILES WEST OF
PHILIPSBURG...OR 22 MILES EAST OF HAMILTON...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SKALKAHO PASS...AND
MAINLY RURAL AREAS OFWESTERN GRANITE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4628 11376 4645 11383 4640 11346 4616 11361
4619 11380
TIME...MOT...LOC 2354Z 184DEG 15KT 4625 11371The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:00 PM MDT | Areal Flood Advisory | MSO | Deer Lodge | 83 min |
| Aug 5, 6:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 38 min |
| Aug 5, 7:26 PM MDT | Special Weather Statement | MSO | Powell | 49 min |
| Aug 5, 7:28 PM MDT | Special Weather Statement | MSO | Missoula | 47 min |
| Aug 5, 8:21 PM MDT | Special Weather Statement | MSO | Powell | 39 min |
| Aug 5, 10:00 PM MDT | Special Weather Statement | MSO | Lake | 45 min |
| Aug 5, 10:24 PM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 5, 11:05 PM MDT | Special Weather Statement | MSO | Mineral | 55 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | MSO | Lincoln | 65 min |
| Aug 6, 7:43 AM MDT | Special Weather Statement | MSO | Lincoln | 47 min |
| Aug 6, 1:59 PM MDT | Special Weather Statement | MSO | Lincoln | 46 min |
| Aug 6, 2:09 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Powell, Ravalli, Silver Bow | 8 hr |
| Aug 6, 2:43 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Aug 6, 2:51 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 39 min |
| Aug 6, 2:53 PM MDT | Special Weather Statement | MSO | Lincoln | 52 min |
| Aug 6, 3:48 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
| Aug 6, 3:49 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| Aug 6, 4:09 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 51 min |
| Aug 6, 4:36 PM MDT | Special Weather Statement | MSO | Silver Bow | 39 min |
| Aug 6, 4:45 PM MDT | Special Weather Statement | MSO | Lincoln | 60 min |
| Aug 6, 4:54 PM MDT | Special Weather Statement | MSO | Flathead | 66 min |
| Aug 6, 5:20 PM MDT | Special Weather Statement | MSO | Ravalli | 55 min |
| Aug 6, 5:33 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 30 min |
Nearby
Flash Flood Warnings in Montana, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.